Florida, 2006

Damaging Wind in Florida, September 16, 2006

September 16, 2006 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 16, 9:10 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 16, 9:10 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1010 AM EDT SAT SEP 16 2006

NOT TOO MUCH TO ADD TO PREVIOUS DISCUSSION. BUT WATER VAPOR IMAGERY
DOES INDICATE MID TO UPPER LEVEL DRIER AIR CONTINUING TO MOVE
SOUTHEAST ACROSS NORTHERN PORTIONS OF SOUTH FLORIDA. THIS WILL
INCREASE THE RISK OF HAIL WITH THE AFTERNOON CONVECTION...BUT OVER
ALL ENVIRONMENTAL FACTORS SHOULD LIMIT THE RISK TO SLIGHT...WITH UP
TO PENNY SIZED HAIL EXPECTED.

PALM BEACH COUNTY BEACH CONTROL CONTINUES TO INDICATE A LINGERING
NORTHEAST SWELL ARRIVING AT THE NORTH PALM BEACH COUNTY
BEACHES...AND IS EXPECTED TO STEADILY DECREASE.

60

.PREVIOUS DISCUSSION...

.DISCUSSION...UPPER LEVEL CLOSED LOW OVER DELMARVA AREA TO MOVE
OFFSHORE TODAY AS UPPER RIDGE MOVES OVER THE E U.S. SURFACE/925 MB
TROUGHS ASSOCIATED WITH CLOSED LOW EXTENDING FROM CENTRAL BAHAMAS NW
ACROSS S FLA INTO W CENTRAL FLA. HAD ACTIVE WEATHER ATLC WATERS
ALONG THESE LOW LEVEL TROUGHS EARLIER THIS MORNING.

TODAY S FLA STILL ON MOIST SIDE OF 850MB-500MB TROUGHS TO NW BUT PRE
-CIPITABLE WATER SMIDGEN LOWER TODAY. BUT WATER VAPOR LOOP HINTS AT
A WEAK SHORT WAVE SW OF S FLA WITH WRF MODEL LEANING TOWARD THIS SO
-LUTION AS WELL WITH SYSTEM CROSSING S FLA. WITH THE STEERING FLOW
WESTERLY AGAIN...AND...WITH LOW LEVEL CONVERGENCE DUE TO AN E COAST
BREEZE...POPS LIKELY AGAIN TODAY E COAST WITH LESSER POPS INTERIOR
AND W. STEERING WINDS 10 TO 15 KTS SO ANY HEAVY RAINFALL EXTREMELY
LOCAL. BY SUN...UPPER TROUGHS SWING THROUGH WITH STEERING WINDS
BECOMING NORTHWESTERLY...IMPORTING MUCH DRIER AIR WITH POPS PLUM
-METING IN TURN TO 20% INTERIOR AND W WITH 30% E COAST AT BEST
/WORST?

.EXTENDED PERIOD...MON THROUGH FRI...UPPER RIDGE OVER E COAST/FLA
MON...WEAKENING TUE AND MOVING E INTO ATLC AS ANOTHER TROUGH DEEPENS
OVER THE UPPER MIDWEST...MOVING OVER THE E COAST WED. ANOTHER
SURFACE TROUGH MOVES INTO N FLA WED AND ACCORDING TO THE CURRENT
LONG RANGE MODEL RUN...BOLDLY MOVES THROUGH AS FLA THU AND INTO THE
FLA STRAITS FRI. MUCH DRIER AIR BEGINNING THU AND BECOMING DRIER
INTO NEXT WEEK -END. STEERING FLOW REMAINS WESTERLY THROUGH
THU...SHIFTING FRI INTO THE WEEKEND AS RIDGE BUILDS OVER
AREA.

&&
.AVIATION...CONDITIONS TONIGHT SLIGHTLY MORE ACTIVE THAN LAST NIGHT
WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND DISSIPATING ACROSS THE
COASTAL WATERS. THESE STORMS ARE NOT MOVING VERY MUCH SO PROGRESSION
ON SHORE SHOULD BE MINIMAL WITH THE MORE STABLE AIRMASS OVER LAND,
HOWEVER, VCSH IS IN THE COASTAL TERMINALS TONIGHT.

ON SATURDAY, SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BLOSSOM OVER
SOUTH FLORIDA WITH THE DAYTIME HEATING, BUT COVERAGE WILL BE
SLIGHTLY LESS THAN ON FRIDAY. TEMPO GROUPS FOR TS IN THE AFTERNOON
MAY NEED TO BE ADDED FOR THE NEXT ISSUANCE TO ACCOUNT FOR THIS.
WINDS WILL GENERALLY BE EASTERLY AT 12 KTS OR LESS FOR SATURDAY.

&&
.MARINE...AN EASTERLY FLOW 10 KNOTS OR LESS THROUGH THE
WEEKEND...BECOMING SW TUE AND INCREASING BY WED. NO HIGHLIGHTS.

&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  91 76 89 77 / 60 40 30 20
FORT LAUDERDALE  90 77 89 78 / 60 40 30 20
MIAMI            91 78 90 78 / 60 40 30 20
NAPLES           89 76 90 75 / 40 20 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 16, 9:05 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1005 AM EDT SAT SEP 16 2006

FLZ063-066>075-171000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1005 AM EDT SAT SEP 16 2006

...HIGH RISK OF RIP CURRENTS PALM BEACH COAST...
...MODERATE RISK OF RIP CURRENTS BROWARD COAST...
...A FEW STRONG STORMS POSSIBLE EAST COAST AREAS THIS AFTERNOON...
...SCATTERED TO NUMEROUS STORMS ACROSS SOUTH FLORIDA THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE WILL BE A HIGH RISK OF RIP CURRENTS TODAY ALONG
THE PALM BEACH COUNTY BEACHES, AND A MODERATE RISK OF RIP CURRENTS
ACROSS BROWARD COUNTY BEACHES, DUE TO CONTINUED LONG PERIOD SWELL
FROM THE NORTHEAST CAUSING BREAKERS AROUND 2 TO 4 FEET HIGH TO THE
NORTH TO AROUND 2 FEET TO THE SOUTH.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
WESTERN SECTIONS OF SOUTH FLORIDA...AND INCREASE IN COVERAGE
WHILE MOVING EAST INTO THE EAST COAST METRO AREAS THROUGH THE
AFTERNOON HOURS. THE MAIN IMPACTS FROM THE STORMS WILL BE
OCCASIONAL TO FREQUENT LIGHTNING STRIKES, GUSTY WINDS, SMALL HAIL,
AND LOCALLY HEAVY RAINFALL.

WIND: DRIER AIR IN THE MID TO UPPER LEVELS WILL CONTINUE TO WORK
INTO SOUTH FLORIDA FROM THE NORTH TODAY. THIS DRIER AIR WILL ALLOW
FOR A FEW STORMS TO PRODUCE WIND GUSTS UP TO 40 TO 50 MPH.

HAIL: DRY AIR IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE HAS
WORKED INTO SOUTH FLORIDA FROM THE NORTH THIS MORNING.
THEREFORE...THE STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING HAIL SIZE UP TO PENNY SIZE ESPECIALLY OVER THE EAST COAST
METRO AREAS WHERE THE SEA BREEZES SHOULD COLLIDE THIS AFTERNOON.

FLOODING: LOCALLY HEAVY RAINFALL PRODUCED BY SLOW MOVING
THUNDERSTORMS MAY PRODUCE STREET FLOODING OF POOR DRAINED AND LOW
LYING ROADWAYS IN THE METRO AREAS ALONG THE EAST COAST.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONTAL BOUNDARY DISSIPATING ACROSS SOUTH FLORIDA THIS WEEKEND
WILL BE REPLACED BY WEAK HIGH PRESSURE BY THE BEGINNING OF THE WORK
WEEK DECREASING THE THREAT OF THUNDERSTORMS ACROSS THE AREA.
ANOTHER COLD FRONT WILL THEN APPROACH THE REGION BY MID WEEK AND
INCREASE THUNDERSTORM ACTIVITY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE EAST COAST AREAS THIS
AFTERNOON.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

BAXTER

In the hours before

Special weather statement, Sep 16, 12:39 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
139 PM EDT SAT SEP 16 2006

FLZ072-074-161845-
BROWARD METROPOLITAN FL-DADE METROPOLITAN FL-
140 PM EDT SAT SEP 16 2006

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN BROWARD AND
NORTHERN MIAMI-DADE COUNTIES...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHERN BROWARD AND
NORTHERN MIAMI-DADE COUNTIES. THESE STORMS WILL CONTINUE TO DEVELOP
AND MOVE SOUTH AROUND 5 MPH...AND COULD AFFECT PEMBROKE
PINES...MIAMI LAKES... HIALEAH...DORAL...MIRAMAR...AND LITTLE HAITI
THROUGH 245 PM EDT.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...SMALL
HAIL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS BY.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The radar

The Miami radar (KAMX), 36 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
September 16, 1:33 PM EST
Where
Miami-Dade County, Miami Lake
Measured
52 kt (60 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
25.917, -80.300

Off-duty NWS meteorologist measured a 60 mph (52 knot) wind gust during a thunderstorm. Large Maleleuca tree branches were broken off trees near I-75 and Miami Gardens Drive. Half-inch hail was also reported with this storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531312.